Illinois, 2016

Flooding in Illinois, January 1 to 19, 2016

January 1 to 19, 2016 · NWS PAH · 14 events in 11 counties and zones

Flooding along parts of the Mississippi River surpassed the Great Flood of 1993. Along most other rivers, the flooding was relatively minor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7.0 million
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Flooding along parts of the Mississippi River surpassed the Great Flood of 1993. Along most other rivers, the flooding was relatively minor. The Governor of Illinois declared some counties disaster areas, including the Mississippi River counties of Alexander and Jackson. The very wet pattern that developed during the second half of December gradually dried out in January. This allowed all the rivers to fall below flood stage during the early or middle part of the month. The duration and seasonal timing of this Mississippi River flood was exceptionally rare. Past historical Mississippi River floods have occurred during the warm season, and their duration was on the scale of months rather than weeks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 31, 9:10 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Dec 31, 9:10 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
910 PM CST THU DEC 31 2015

.UPDATE...
Issued at 908 PM CST THU DEC 31 2015

For aviation section only.

&&

.SHORT TERM...(This evening through Saturday Night)
Issued at 209 PM CST THU DEC 31 2015

Other than the obvious concern with river flooding for some
locations within the WFO PAH forecast area, the general weather
will remain rather tranquil in comparison.

Parts of Southeast Illinois, Southwest Indiana, and the Pennyrile
region of West Kentucky are still covered by decent inversion
with a cloud deck about 2000 feet deep, extrapolated by area pilot
reports around the noon hour. Erosion of this cloud cover will
remain the slowest overnight in this area. Additional breaks in
the overall opaque cloud cover should increase on New Year's Day.

We should continue to see erosion of the cloud deck from the west
and northwest as drier air is entrained and subsidence continues
to build in aloft. The Canadian and Short Range Ensemble Forecast
(SREF) hint at another shortwave embedded in the northwest flow
moving down across the Great Lakes and Upper Ohio Valley. Other
than a slight increase in clouds in the northeast part of the WFO
PAH forecast area (Southwest Indiana), weather should still remain
dry. Will not totally eliminate the possibility of a snow flurry
with an isolated convective element (stratocumulus clouds), but
the occurrence is to negligible to consider at this time.

Little change in the temperature forecast, as weak cold air
advection will remain in place through the weekend.

.LONG TERM...(Sunday through Thursday)
Issued at 209 PM CST THU DEC 31 2015

Continued above average confidence in the long term period due to
good model agreement and very little to discuss and only a few minor
tweaks needed.

The abbreviated version of the long term forecast is dry and cool
through most of the period, then slowly moderating temperatures the
last couple of days with a small chance of rain at the very end.

Through Monday, the combination of high pressure at the surface,
broad cyclonic flow aloft, and very little moisture is expected to
keep the area dry. However, this time of year in cyclonic flow aloft
it is not uncommon for precipitation chances to find their way into
the forecast as models get a better handle on long term synoptic
features.

From Tuesday through Wednesday, rising heights/weak ridging aloft
and continued lack of moisture should keep our region dry. By
Wednesday night into Thursday flow aloft begins to transition to the
southwest, but moisture is still somewhat limited. The latest long
term models are not on the same page as to whether or not to include
small pops Wednesday night and Thursday. Precipitation chances look
less likely Wednesday night so will keep dry and have added slight
chance pops to Thursday.

Temperatures through Monday should be near normal, then slightly
above normal for the rest of the period.

&&

.AVIATION...
Issued at 908 PM CST THU DEC 31 2015

Nothing more than cirrus clouds and light west winds expected
through the period.

&&

.PAH Watches/Warnings/Advisories...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...GM
SHORT TERM...Smith
LONG TERM...JP
AVIATION...GM
Hazardous weather outlook, Dec 31, 2:59 PM CST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
259 PM CST THU DEC 31 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
259 PM CST THU DEC 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

FLOODING IS OCCURRING ON MOST AREA RIVERS. REFER TO THE WARNINGS
AND STATEMENTS FOR THE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

CONTINUED FLOODING IS FORECAST ON MAJOR RIVERS AND TRIBUTARIES IN
THE OUTLOOK AREA...INCLUDING NEAR RECORD LEVELS ON SOME PORTIONS
OF THE MISSISSIPPI RIVER. REFER TO THE WARNINGS AND STATEMENTS FOR
THE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 flood. Local standard time, as filed.

Flood, Alexander

When
January 1, 12:00 AM CST to January 19, 5:00 AM CST
Where
Alexander County, 1.6 mi S of Urbandale to 1.54 mi NE of Cairo
Cause
Heavy Rain
Property damage
$400,000
Reported by
River/Stream Gage
Coordinates
37.027, -89.183

Major flooding of the Ohio River continued into January. At the Cairo river gage, the river crested at 56.14 feet on the 4th. This flood was very similar to the flood of March, 1997, when the crest was 56.2 feet. Flood stage there is 40 feet. The bridge connecting Cairo with Wickliffe, KY was closed due to floodwater over the bridge approach on the Kentucky side. The bridge, which carries U.S. Highway 51/60/62 over the Ohio River, was closed for about one week. Most of the flood gates were installed at Cairo. Areas not protected by the levee and floodwall system were inundated. Since the crop season was not underway, agricultural losses were insignificant.

Flood, Pulaski

When
January 1, 12:00 AM CST to January 18, 1:00 AM CST
Where
Pulaski County, Olmsted to 1.66 mi SSW of America
Cause
Heavy Rain
Property damage
$50,000
Reported by
River/Stream Gage
Coordinates
37.180, -89.080

Major flooding of the Ohio River continued into January. At the Grand Chain river gage, the river crested at 55.4 feet on the 3rd. Flood stage there is 42 feet. This flood was very similar to the flood of May, 1995, when the crest was 55.1 feet. Flood stage there is 42 feet. There was widespread flooding of low-lying fields, and a number of secondary roads were flooded.

Flood, Massac

When
January 1, 12:00 AM CST to January 16, 5:00 PM CST
Where
Massac County, 1.74 mi E of Metropolis to 0.89 mi NW of Brookport
Cause
Heavy Rain
Property damage
$6,000
Reported by
River/Stream Gage
Coordinates
37.152, -88.698

Flooding of the Ohio River continued into January. At the Brookport river gage, the river crested at 48.2 feet on the last day of December. Flood stage there is 37 feet. There was considerable flooding of low-lying fields and woodlands. Parts of Fort Massac State Park and some river access roads were underwater. At Brookport, a chronic failure of a flapper gate in the floodwall allowed water to enter the city. Sandbagging and pumping operations were required to minimize the impact to property. In Metropolis, water approached the city streets closest to the river. The water stopped just short of requiring street closures and evacuations. Floodwater entered the access road and parking lot of a Metropolis riverboat casino, causing some inconvenience.

Flood, Pope

When
January 1, 12:00 AM CST to January 11, 12:30 AM CST
Where
Pope County, Golconda to 1.59 mi SW of Golconda
Cause
Heavy Rain
Property damage
$15,000
Reported by
River/Stream Gage
Coordinates
37.370, -88.480

Minor flooding occurred along the Ohio River. Low-lying woods and fields were flooded, as well as some county roads. About 10,000 sandbags were delivered to Golconda to support the placement of flood gates.

Flood, Gallatin

When
January 1, 12:00 AM CST to January 11, 5:00 AM CST
Where
Gallatin County, Shawneetown to 8.7 mi SW of Shawneetown
Cause
Heavy Rain
Property damage
$25,000
Reported by
River/Stream Gage
Coordinates
37.700, -88.130

Moderate flooding along the Ohio River continued into January. At the Shawneetown gage, the river crested at 45.25 feet on the 4th. This flood was very similar to the flood of May, 2002, when the crest was 45.42 feet. Flood stage there is 33 feet. The main consequence was numerous flooded secondary roads. There was considerable flooding of low-lying agricultural land. Since the land was mostly unplanted, crop damage was insignificant. Levees protect large parts of the county. Seepage water was pumped out of Old Shawneetown, which has been largely vacated in recent decades after major floods caused heavy damage.

Flood, Alexander

When
January 1, 12:00 AM CST to January 16, 7:00 AM CST
Where
Alexander County, 1.65 mi NW of East Cape Girardeau to 1.54 mi W of Miller City
Cause
Heavy Rain
Property damage
$4.5 million
Reported by
River/Stream Gage
Coordinates
37.304, -89.504

Mississippi River levels continued their climb from December, and record flooding occurred early in the month. At the Thebes river gage, the river crested at a new record of 47.74 feet before dawn on the 2nd. The old record was 45.91 feet, which was set in May of 1995. Records at Thebes go back to at least 1844. The 2016 crest would have been higher if a major levee break had not occurred in Alexander County. Flood stage at Thebes is 33 feet. The primary flood-related impact was a large levee break (about one-quarter mile wide) in the Len Small Levee near Miller City, between Thebes and Cairo. This levee break contributed to major flooding in and near the communities of Olive Branch and Miller City. Several dozen residences were flooded, some of them by water up to seven feet deep. Voluntary evacuations were requested as floodwaters inundated these communities and cut off access roads. Many homes and businesses in these communities were sandbagged, but many of them ended up being flooded. A Red Cross shelter was opened at Cape Girardeau. The National Guard was requested to assist with sandbagging operations and levee repairs. A couple of relatively small levee breaches were reported between Miller City and Cairo. The levee protecting East Cape Girardeau was in danger of failing, and residents of that community were advised to evacuate. Schools were closed in much of the county due to widespread evacuations. The impact of all of this flooding would have been much greater during the growing season, when crop losses would have been extreme. Because of the high water, barge traffic was restricted on the Mississippi River.

Flood, Union

When
January 1, 12:00 AM CST to January 16, 7:00 AM CST
Where
Union County, Wolf Lake to Aldridge
Cause
Heavy Rain
Property damage
$700,000
Reported by
River/Stream Gage
Coordinates
37.500, -89.430

Mississippi River levels continued their climb from December, and record or near-record flooding occurred early in the month. There are no river gages in Union County, but there is a gage at Thebes in nearby Alexander County. At the Thebes river gage, the river crested at a new record of 47.74 feet on the 2nd. Backwater from the Mississippi River contributed to flooding of Clear Creek and other tributaries, which affected isolated homes. Some residents were isolated by the floodwaters. Sandbagging operations were conducted to protect water wells and to reinforce levees. The National Guard was activated to assist with the sandbagging. A number of residents voluntarily evacuated. Most of the monetary flood damage was to public infrastructure, such as roads and levees. All access roads to the Mississippi River levees were closed.

Flood, Jackson

When
January 1, 12:00 AM CST to January 16, 7:00 AM CST
Where
Jackson County, 0.63 mi W of Grand Tower to Neunert
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
River/Stream Gage
Coordinates
37.631, -89.511

Mississippi River levels continued their climb from December, and record or near-record flooding occurred early in the month. The river gage at Thebes downriver in Alexander County crested at a new record of 47.74 feet on the 2nd. However, the river gage upriver at Chester in Randolph County did not break a record. A voluntary evacuation of the community of Grand Tower was requested, partly due to weaknesses in the levees along the Mississippi and Big Muddy Rivers. Grand Tower sits at the confluence of the Big Muddy and Mississippi Rivers. A Red Cross shelter was opened at Murphysboro. Illinois state highway department crews transported 50,000 sandbags and 100 rolls of plastic for stabilization of slides on a levee. Four state trucks were used to haul rock to low places that needed to be raised up. Illinois Route 3 was closed at the Randolph County line due to flooding. County leaders signed a disaster declaration for the county.

Flood, White

When
January 1, 12:00 AM CST to January 14, 11:30 AM CST
Where
White County, 0.16 mi SW of Phillipstown to 4.2 mi SW of Maunie
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.148, -88.022

Moderate flooding of the Wabash River continued into January. At the New Harmony, Indiana river gage, the river crested at 20.69 feet on the 7th. Flood stage there is 15 feet. There was considerable flooding of low-lying woods and fields near the river. A few secondary roads were flooded.

Flood, Jackson

When
January 1, 12:00 AM CST to January 14, 3:00 PM CST
Where
Jackson County, Grand Tower to 2.03 mi NE of Grimsby
Cause
Heavy Rain
Property damage
$250,000
Reported by
River/Stream Gage
Coordinates
37.630, -89.500

Major flooding of the Big Muddy River continued into January. At the Murphysboro river gage, the river crested at 36.11 feet before dawn on the 2nd. Flood stage there is 22 feet. At Murphysboro, floodwaters approached the flood level of 2008, when the river crested at 37.19 ft on March 23. A mobile home park, a few houses, and a church were flooded or threatened. Sandbagging was done around some affected structures. A Murphysboro couple was rescued by police and firefighters after they were trapped in their home by high water. Extensive flooding of low-lying fields occurred. The intersection of 3rd and Plum Streets in Murphysboro was closed. Floodwater covered the ground below an electrical substation. Slides or slumps developed along a portion of the levee near Grand Tower, prompting concerns about levee failure. Residents were asked to voluntarily evacuate a large area behind the levee. The situation around Grand Tower was heavily affected by backwater from the Mississippi River, which was near record high levels.

Flood, White

When
January 1, 12:00 AM CST to January 17, 5:00 PM CST
Where
White County, Carmi to Brownsville
Cause
Heavy Rain
Property damage
$30,000
Reported by
River/Stream Gage
Coordinates
38.080, -88.170

Major flooding of the Little Wabash River continued into January. At the Carmi river gage, the river crested at 35.74 feet on the 3rd. This flood was similar to the flood of April, 2008, when the river crested at 35.54 feet. Flood stage there is 27 feet. Businesses just downstream of Route 14 and Route 1 in Carmi were flooded. Many county roads were flooded. Extensive flooding of farm fields and woodlands occurred. Since planting season was not underway when flooding began, there was little if any crop damage.

Flood, Franklin

When
January 1, 12:00 AM CST to January 8, 5:00 PM CST
Where
Franklin County, Plumfield to 1.96 mi E of Royalton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.880, -89.000

Minor flooding occurred along the Big Muddy River. Low-lying woods and fields were flooded, as well as some county roads.

Flood, Wabash

When
January 1, 12:00 AM CST to January 12, 12:00 PM CST
Where
Wabash County, Allendale to 3.99 mi NNW of Mt Carmel
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
38.530, -87.720

Moderate flooding of the Wabash River continued into January. At the Mt. Carmel river gage, the river crested at 29.1 feet on the 6th. Flood stage there is 19 feet. This flood was similar to the flood of March, 2008, when the river crested at 29.72 feet. Some residents along South Division Street in the Mt. Carmel area and in the Keensburg area were evacuated. Several local roads were flooded, some by several feet of water. These included South Division Street, CR 1280 E, and three township roads south of Illinois 1 near Keensburg. Extensive flooding occurred on the northern outskirts of Mount Carmel. Numerous local river roads were flooded. High water backed up into Bon Pas Creek. Installation of flood gates at Mount Carmel was necessary. Access to local camp sites was blocked, but there was minimal impact to commercial activities because of gate closure. Fifth Street that parallels the river was closed. Twin Restaurant along the river also closed. All oil field production ceased with the exception of pumping units on substructures. Access to these was by boat only.

Flood, Hardin

When
January 1, 12:00 AM CST to January 11, 12:30 AM CST
Where
Hardin County, Rosiclare to 1.46 mi ESE of Rosiclare
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
37.420, -88.350

Minor flooding occurred along the Ohio River. The town of Rosiclare was affected. Low-lying woods and fields were flooded, as well as some county roads.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610989, 610991, 610995, 610998, 610999, 611000, 611001, 611002, 611003, 611004, 611006, 611008, 611162, 611166.